Macula toxicity after intravitreal amikacin

Aust N Z J Ophthalmol. 1996 May;24(2):143-6. doi: 10.1111/j.1442-9071.1996.tb01569.x.

Abstract

Background: Although intravitreal aminoglycosides have substantially improved visual prognosis in endophthalmitis, macular infarction may impair full visual recovery.

Methods: We present a case of presumed amikacin retinal toxicity following treatment with amikacin and vancomycin for alpha-haemolytic streptococcal endophthalmitis.

Results: Endophthalmitis resolved with improvement in visual acuity to 6/24 at three months. Fundus fluorescein angiography confirmed macular capillary closure and telangiectasis.

Conclusions: Currently accepted intravitreal antibiotic regimens may cause retinal toxicity and macular ischaemia. Treatment strategies aimed at avoiding retinal toxicity are discussed.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Amikacin / administration & dosage
  • Amikacin / adverse effects*
  • Anti-Bacterial Agents / administration & dosage
  • Anti-Bacterial Agents / adverse effects*
  • Endophthalmitis / diagnosis
  • Endophthalmitis / drug therapy
  • Endophthalmitis / microbiology
  • Eye Infections, Bacterial / diagnosis
  • Eye Infections, Bacterial / drug therapy
  • Eye Infections, Bacterial / etiology
  • Fluorescein Angiography
  • Fundus Oculi
  • Humans
  • Injections
  • Lens, Crystalline / surgery
  • Macula Lutea / blood supply
  • Macula Lutea / drug effects*
  • Macula Lutea / pathology
  • Male
  • Retinal Vessels / drug effects*
  • Streptococcal Infections / diagnosis
  • Streptococcal Infections / drug therapy
  • Streptococcal Infections / etiology
  • Streptococcus
  • Telangiectasis / chemically induced*
  • Telangiectasis / pathology
  • Vitrectomy
  • Vitreous Body / drug effects*

Substances

  • Anti-Bacterial Agents
  • Amikacin